This website is intended for Medical Professionals only. By using this site you confirm that you are a healthcare professional.

News
Anti-Inflammatory Diet Linked to Reduced ... Adhering to an anti-inflammatory diet was associated with lower ... (17 Sep 2018)
Salsa dancers ‘less likely to get injured ... Salsa dancers are less likely to get injured while dancing than ... (17 Sep 2018)
Paracetamol use in infancy is linked to ...   Children who take paracetamol during their first two years ... (17 Sep 2018)
Diagnosing and treating resistant ... Resistant hypertension affects 12 to 15 percent of patients ... (11 Sep 2018)
Commonly used antidepressant drugs ... The difficulties that people have in discontinuing ... (13 Sep 2018)
Thursday, 13 September 2018 13:48

Commonly used antidepressant drugs serotonin-noradrenalin reuptake inhibitors may cause dependence and withdrawal when stopped Featured

Rate this item
(0 votes)

The difficulties that people have in discontinuing antidepressant medications has been in the news recently. An analysis published in the current issue of Psychotherapy and Psychosomatic on the effects of discontinuing commonly usedantidepressant drugs like venlafaxine and duloxetine indicates that these drugs may cause dependence and withdrawal syndromes when they are stopped.

The Authors conducted a systematic review examining electronic databases including PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Sixty-one studies met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Results showed that withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well.

These findings highlight the need for clinicians to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The leading author of the study, Giovanni A. Fava, MD (University of Bologna and University at Buffalo) comments: "this type of antidepressant drugs is widely used with the wrong assumption that they do not cause dependence and problems upon discontinuation. We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them".


Source: Journal of Psychotherapy and Psychosomatics

Full bibliographic information
Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review Psychother Psychosom 2018;87:195–203

Read 123 times Last modified on Friday, 14 September 2018 16:59

TheSynapse Videos

0
0
0
0
0
0

Latest news

Highlights

  • WASP Course in Bahrain

    WASP Course, led by Prof Victor Grech and Prof Charles Savona Ventura, has recently organised a course in Bahrain. Co-hosted with Arabian Gulf University, the course, on how to write a scientific paper, focused on quantitative analysis methods and was targeted for medical doctors and allied health professionals.

    Written on April 24, 2018 Read more...
  • Les Laboratoires Servier - Job Vacancy
    Written on June 29, 2018 Read more...

Join

Connect with other Medical Professionals on fb in a closed facebook group

captcha  

Login

Template Settings

Theme Colors

Cyan Red Green Oranges Teal

Layout

Wide Boxed Framed Rounded
Patterns for Layour: Boxed, Framed, Rounded
Top
We use cookies to improve our website. By continuing to use this website, you are giving consent to cookies being used. More details…